Overdose

hand holding a magnifying glass over the word oversdose in a dictionary

Overdose can happen when…

  • You mix downers and downers (alcohol and oxys)
  • You mix uppers with uppers (crystal meth and E)
  • You mix downers with uppers (alcohol and coke)
  • You do too much of one drug
  • You are taking too many drugs at once
  • After a period of abstinence, you use the same amount as prior to abstaining
  • You are not aware of what you used, or how much

Stimulants (uppers) speed up the central nervous system.

  • Cocaine/crack cocaine
  • Amphetamines
  • Methamphetamines
  • MDMA
  • Adderall
  • Ephedra
  • Caffeine
  • Steroids
  • Ecstasy (hallucinogen – has stimulant properties)
  • Nicotine
  • Ritalin

Uppers inhibit your ability to process information and can affect breathing, heart rate and motor coordination.

Signs of stimulant overdose…

  • Redness in the face
  • Pain and numbness in the chest, arms, and neck
  • Rapid breathing, eye movement, pale skin
  • Hot to the touch
  • Shortness of breath
  • Nausea, sweating
  • Increased heart rate
  • Twitching
  • Seizures
  • Blue lips
  • Shallow breathing

Care for overdose on stimulants…

  • Call 911 and give as much information as possible about substances used (if known)
  • Clear space if seizing or convulsing
  • Time Seizures
  • Apply cold towel or ice if burning up
  • Check signs of heart attack (chest pain, numbness in the arm, neck or jaw)
  • Check for breathing, if not breathing, perform CPR, if properly trained
  • Put in recovery position. If you can’t, tilt body forward and keep airway open

Depressants (downers) slow down the nervous system.

  • Alcohol
  • Special K
  • Opiates (Morphine, Oxycontin, Percocet, Percodan, Fentanil, Hydromorphone etc.)
  • Benzodiazepines (anti anxiety medication)
  • Barbiturates (sedatives, sleeping medication)
  • Methadone
  • Heroin
  • GHB

Signs of overdose on depressants…

  • Blue around the mouth
  • Weak or absent pulse
  • Passed out or unconscious
  • Loss of bladder control
  • Low body temperature
  • Seizures
  • Confusion

Care for overdose on depressants…

  • Call 911. Be prepared to share as much information as you know about the person and what they used
  • Check breathing and pulse
  • Keep person as alert as possible
  • Be prepared to do CPR, if you have the proper training
  • Put person in recovery position (turned on the side)

What NOT to do when dealing with an overdose…

  • Avoid calling 911 for fear of getting in trouble
  • Stick anything in the person’s mouth
  • Restrain person if he/she is seizing
  • Leave person unattended
  • GIVE DRUGS TO COUNTERACT THE OVERDOSE, except Naloxone for opioid overdose